Alert archive / Minnesota / Special Marine Warnings in 2003

Special Marine Warning 21, NWS Duluth, MN

August 20, 2003

NWS Duluth, MN issued this special marine warning at Aug 20, 2003, 9:02 PM CDT. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2003, 9:02 PM CDT (02:02 UTC)
Expired
Aug 20, 2003, 11:00 PM CDT
In force
118 min
Issued by
NWS Duluth, MN
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special marine warning went out at Aug 20, 2:19 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 2:19 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT WED AUG 20 2003

FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY.

MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR
THIS FORECAST IN THE SHORT TERM.

CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX
ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL
MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND
SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY...
VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS.
INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP
AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW
LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC
INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON...
SHIFTING INTO WISCONSIN DURING THE EVENING.

SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT
TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN
SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH
PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE
IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT
FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA.

FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS
MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN
NORTHEAST MT WILL CRUISE EAST.

WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP
MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA.

FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND
GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN
AND WESTERN ND.

USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Aug 20, 7:30 AM CDT, 13 hours 32 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED AUG 20 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.
THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND
EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA...
AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN.
DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF
FLOODING...MAINLY OVER NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

In the hours before

Special weather statement, Aug 20, 9:00 PM CDT, 2 minutes before
MNZ011-012-018>021-025-026-033>038-WIZ001>004-006>009-21025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
900 PM CDT WED AUG 20 2003

...TORNADO WATCH NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF
NORTHEASTERN MINNESOTA...AND ALL OF NORTHWESTERN WISCONSIN HAS
EXPIRED. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER
THE MINNESOTA ARROWHEAD THIS EVENING...SO STAY TUNED TO YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FROM YOUR NATIONAL WEATHER
SERVICE.

CC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:06 PM CDTTornado WarningDLHSaint Louis54 min
Aug 20, 7:45 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Aug 20, 7:52 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis53 min
Aug 20, 7:56 PM CDTTornado WarningDLHLake, Saint Louis64 min
Aug 20, 8:04 PM CDTSpecial Marine WarningDLH86 min
Aug 20, 8:11 PM CDTSpecial Marine WarningDLH79 min
Aug 20, 8:20 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Aug 20, 8:54 PM CDTSpecial Marine WarningDLH2 hr
Aug 20, 9:02 PM CDTSpecial Marine WarningDLH118 min
Aug 20, 9:17 PM CDTSevere Thunderstorm WarningDLHLake28 min
Aug 20, 9:39 PM CDTSevere Thunderstorm WarningDLHCook66 min
Aug 20, 9:18 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas57 min

Nearby

Special Marine Warnings in Minnesota, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.